Alert archive / Texas / Special Weather Statements in 2022

Special Weather Statement, NWS Houston/Galveston, TX

January 19, 2022Trinity County, Texas

NWS Houston/Galveston, TX issued this special weather statement at Jan 19, 2022, 6:48 PM CST for Trinity County, Texas. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 19, 2022, 6:48 PM CST (00:48 UTC)
Expired
Jan 19, 2022, 7:15 PM CST
In force
27 min
Issued by
NWS Houston/Galveston, TX
Hail
0.50 in
Wind
30

County Trinity County, TX

The radar

The Houston radar (KHGX), 178 km from the middle of the area, began a volume at 00:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Shreveport, LA (KSHV), launched 00:00Z, 0.8 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 2022-01-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 374 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 2022-01-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -16 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
374 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
1232 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
-16 m²/s²
0-3 km storm-relative helicity
112 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

803 
WWUS84 KHGX 200048
SPSHGX

Special Weather Statement
National Weather Service Houston/Galveston TX
648 PM CST Wed Jan 19 2022
 
TXZ164-179-200115-
Polk TX-Trinity TX-
648 PM CST Wed Jan 19 2022

...A strong thunderstorm will impact portions of east central Trinity
and north central Polk Counties through 715 PM CST...

At 648 PM CST, Doppler radar was tracking a strong thunderstorm over
Groveton, or 14 miles southwest of Apple Springs, moving northeast at
25 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
Apple Springs and Groveton. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

A Severe Thunderstorm Watch remains in effect until 700 PM CST for
southeastern Texas.

&&

LAT...LON 3098 9509 3109 9516 3124 9496 3105 9484
TIME...MOT...LOC 0048Z 241DEG 24KT 3105 9510 

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this special weather statement went out at Jan 19, 5:47 PM CST, 1 hour 1 minute earlier.

Area forecast discussion, Jan 19, 5:47 PM CST, 1 hour 1 minute before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
547 PM CST Wed Jan 19 2022

.AVIATION [00Z TAF Issuance]...

The main headline for this TAF package occurs early on with the
passage of today's cold front. SH/TS have developed ahead of the
frontal boundary and are expected to become linear as the front
continues to push through Southeast Texas. Timing of the front
remains on track with the previous TAFs with the front off the
coast by 06Z-07Z. Just ahead of the front, winds will be light and
southwesterly. In the wake of the front, strong and gusty
northerly winds will become prevalent along with persistent MVFR
ceilings as moisture lingers. Gusts for inland areas will reach up
to 20-25 knots, while for GLS gusts will reach 30 knots through
Thursday afternoon. Around 18Z-20Z, precipitation will move in
from the west and mainly impact sites south of CXO. There is still
a little bit of uncertainty as to what kind of precipitation will
fall, but currently leaning towards mostly rain with sleet and
freezing rain mixed in. Temperatures at the surface won't be
quite low enough for widespread wintry precipitation across our
area. If any does fall, only expecting little to no accumulations.

Batiste

&&

.PREV DISCUSSION /Issued 357 PM CST Wed Jan 19 2022/...

.SHORT TERM [Through Friday]...
The remainder of the workweek will be characterized by two notable
periods of active weather- the passage of a strong surface cold
front this evening and the approach of an upper shortwave which may
bring a period of wintry mix to portions of the area during the
overnight hours of Thursday.

Convective temperatures were achieved across SE TX this afternoon an
hour or two earlier than initially anticipated, and as a result
coverage of showers and storms across the area this afternoon has
thus far been fairly widespread. With latest SPC mesoanalysis
indicating SBCAPE values of 1500-2000 J/kg and effective shear of
approximately 40 kts, the development of a few isolated stronger
storms ahead of the approach of a surface cold front is not out of
the questions. Relatively low midlevel temperatures also support the
potential for some hail development should any stronger cells with
sustained updrafts form. Nonetheless, widespread severe convective
development is not expected and the overall severe weather threat
should begin to diminish shortly after sunset.

Additional shower and storm development is expected to accompany the
passage of a surface cold front overnight, with the boundary
reaching the Brazos Valley by around 6PM, pushing through the
Houston metro area around 9-10PM, and finally clearing the coast
around midnight. Behind the departing front, moderate to strong
northerly winds will develop across the area as overnight
temperatures cool into the mid 30s to low 40s. While surface
dewpoint values will drop by approximately 30-40F over the next 24
hours, saturation aloft will provide the area with broken to
overcast skies through the day tomorrow and as such high
temperatures will remain confined to the 40s inland and the lower
50s along the coast.

With continued CAA pushing temperatures to near or below freezing
levels as an approaching upper shortwave induces the development of
an associated weak coastal trough/low to our southwest, there
remains a possibility for mixed wintry precipitation from late
Thursday through Friday morning. Forecast soundings indicate a
complex precipitation type setup with an warm layer present between
approximately 1-3km aloft. Meanwhile, saturation above 500mb remains
relatively robust, particularly across locations west and southwest
of the Houston metro area. With surface temperatures near or below
freezing through Friday morning in these locations, a mix of
precipitation including sleet, rain, and freezing rain will be
possible. That said, warm land surface temperatures will
contribute to little or no accumulations. Please monitor the
latest forecast for any changes. Daytime highs on Friday remain in
the 40s as northerly flow and broken to overcast skies persist
into the afternoon.

Cady

&&

.LONG TERM [Friday Night Through Wednesday]...
System/moisture continues pushing to the east. Partial clearing
should lead to a widespread freeze, except at the beaches, Friday
night. Extreme northern parts of the CWA could flirt with a hard
freeze for a couple hours. Dry, but cool/cold wx will continue for
most of the weekend.

Next western trof will dig south across the Desert Southwest and
eventually eject eastward into West texas late Sunday into early
Monday. Look for a llvl coastal trof/low to develop near our area
in advance. Though differences in timing and details still exist,
increased lift & moisture should lead to some unsettled wx Mon-
Tue until the system passes to our east and another front pushes
through. 47

&&

.MARINE...
Showers and isolated thunderstorms can be expected in advance of a
strong cold front that will be pushing through the bays 9-11pm, then
offshore shortly thereafter. Winds and seas will be on a steady
climb and will be hoisting gale warnings west of Freeport and
small craft advisories to the east.

Astronomical tides already on the low end. This combined with 20-
30kt north winds should push additional water out of the
bays...though probably not to the extent of the last one which
had more favorable nw winds versus north. However, still
anticipate observed levels to fall to at/below -1.0 MLLW and
enhance the risk of vessel groundings around the low tide cycles
Thursday. Hoisted another low water advisory.

Moderate ne winds persist thru much of the weekend. Expect them to
veer around to the southeast and quickly increase as the next system
develops to our west. Periods of unsettled wx can be expected
Monday into early Tuesday as a coastal trof/low develops. Small
craft advisories will likely be required. 47

&&

.PRELIMINARY POINT TEMPS/POPS...

College Station (CLL)  33  42  29  48  26 /  20  10  10   0   0
Houston (IAH)          42  46  33  47  29 /  80  30  30  10   0
Galveston (GLS)        48  53  37  47  38 /  70  50  50  20  10

&&

.HGX WATCHES/WARNINGS/ADVISORIES...

TX...None.
GM...Low Water Advisory from 3 AM to 6 PM CST Thursday for the
     following zones: Galveston Bay...Matagorda Bay.

     Gale Warning from 9 PM this evening to 9 AM CST Thursday for the
     following zones: Matagorda Bay.

     Small Craft Advisory from 9 PM this evening to 3 PM CST Thursday
     for the following zones: Coastal waters from High Island to
     Freeport TX out 20 NM...Galveston Bay...Waters from High
     Island to Freeport TX from 20 to 60 NM.

     Gale Warning from 9 PM this evening to 3 PM CST Thursday for the
     following zones: Coastal waters from Freeport to Matagorda
     Ship Channel TX out 20 NM...Waters from Freeport to
     Matagorda Ship Channel TX from 20 to 60 NM.

&&

In the hours before

Special weather statement, Jan 19, 5:13 PM CST, 1 hour 35 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
513 PM CST Wed Jan 19 2022

TXZ210-211-192345-
Colorado TX-Austin TX-
513 PM CST Wed Jan 19 2022

...A strong thunderstorm will impact portions of northeastern
Colorado and central Austin Counties through 545 PM CST...

At 513 PM CST, Doppler radar was tracking a strong thunderstorm 10
miles south of Industry, or 11 miles northeast of Columbus, moving
east at 20 to 30 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Bellville and Cat Spring.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2978 9645 2988 9645 2996 9622 2978 9619
TIME...MOT...LOC 2313Z 258DEG 25KT 2983 9644

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
Special weather statement, Jan 19, 5:56 PM CST, 52 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
556 PM CST Wed Jan 19 2022

TXZ211>213-227-200115-
Waller TX-Inland Harris TX-Fort Bend TX-Austin TX-
556 PM CST Wed Jan 19 2022

...A strong thunderstorm will impact portions of east central Austin,
northern Fort Bend, southern Waller and northwestern Harris Counties
through 715 PM CST...

At 556 PM CST, Doppler radar was tracking a strong thunderstorm near
Sealy, moving east at 20 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Katy, Jersey Village, Sealy, Brookshire, Addicks Park Ten, Spring
Branch West, Spring Branch North, Hockley, San Felipe, Pattison,
Cypress, Westbranch and Monaville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 700 PM CST for
southeastern Texas.

&&

LAT...LON 2974 9629 2988 9632 3010 9565 2981 9556
TIME...MOT...LOC 2356Z 255DEG 16KT 2982 9623

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
Special weather statement, Jan 19, 5:57 PM CST, 51 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
557 PM CST Wed Jan 19 2022

TXZ177>179-200030-
San Jacinto TX-Walker TX-Polk TX-
557 PM CST Wed Jan 19 2022

...A strong thunderstorm will impact portions of west central San
Jacinto, west central Polk and southeastern Walker Counties through
630 PM CST...

At 556 PM CST, Doppler radar was tracking a strong thunderstorm 10
miles northeast of New Waverly, or 14 miles southeast of Huntsville,
moving east at 20 to 30 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Coldspring, Point Blank and Evergreen.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 700 PM CST for
southeastern Texas.

&&

LAT...LON 3056 9539 3066 9542 3077 9514 3055 9508
TIME...MOT...LOC 2356Z 258DEG 25KT 3061 9534

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
Special weather statement, Jan 19, 6:19 PM CST, 29 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
619 PM CST Wed Jan 19 2022

TXZ211-212-200100-
Waller TX-Austin TX-
619 PM CST Wed Jan 19 2022

...A strong thunderstorm will impact portions of east central Austin
and southern Waller Counties through 700 PM CST...

At 619 PM CST, Doppler radar was tracking a strong thunderstorm over
San Felipe, or near Sealy, moving east at 15 mph.

HAZARD...Winds in excess of 30 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Sealy, Brookshire, San Felipe and Pattison.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 700 PM CST for
southeastern Texas.

&&

LAT...LON 2977 9619 2986 9621 2993 9591 2981 9585
TIME...MOT...LOC 0019Z 252DEG 13KT 2982 9614

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH
Special weather statement, Jan 19, 6:40 PM CST, 8 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
640 PM CST Wed Jan 19 2022

TXZ164-200115-
Trinity TX-
640 PM CST Wed Jan 19 2022

...A strong thunderstorm will impact portions of southwestern Trinity
County through 715 PM CST...

At 640 PM CST, Doppler radar was tracking a strong thunderstorm over
Trinity, or 20 miles northeast of Huntsville, moving northeast at
20 to 30 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Trinity and Groveton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 700 PM CST for
southeastern Texas.

&&

LAT...LON 3089 9535 3098 9541 3113 9519 3096 9508
TIME...MOT...LOC 0040Z 240DEG 24KT 3095 9534

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
Special weather statement, Jan 19, 6:48 PM CST, 0 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
648 PM CST Wed Jan 19 2022

TXZ164-179-200115-
Polk TX-Trinity TX-
648 PM CST Wed Jan 19 2022

...A strong thunderstorm will impact portions of east central Trinity
and north central Polk Counties through 715 PM CST...

At 648 PM CST, Doppler radar was tracking a strong thunderstorm over
Groveton, or 14 miles southwest of Apple Springs, moving northeast at
25 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Apple Springs and Groveton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 700 PM CST for
southeastern Texas.

&&

LAT...LON 3098 9509 3109 9516 3124 9496 3105 9484
TIME...MOT...LOC 0048Z 241DEG 24KT 3105 9510

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 19, 6:19 PM CSTSpecial Weather StatementHGXWaller41 min
Jan 19, 6:40 PM CSTSpecial Weather StatementHGXTrinity35 min
Jan 19, 7:46 PM CSTSpecial Weather StatementHGXMontgomery29 min
Jan 19, 8:12 PM CSTSpecial Weather StatementHGXJackson33 min
Jan 19, 8:27 PM CSTSevere Thunderstorm WarningHGXJackson, Wharton21 min
Jan 19, 8:46 PM CSTSpecial Weather StatementHGXWharton44 min
Jan 20, 3:30 AM CSTSmall Craft AdvisoryHGX54 hr

Nearby

Special Weather Statements in Texas, 2022Every special weather statement in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.